Montana, 2013

Flooding in Montana, May 13 to 15, 2013

May 13 to 15, 2013 · NWS MSO · 4 events in 2 counties and zones

Snow-melt caused by unseasonably warm temperatures reaching the middle 80s allowed for northwest Montana rivers to rise to minor flood stages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Snow-melt caused by unseasonably warm temperatures reaching the middle 80s allowed for northwest Montana rivers to rise to minor flood stages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 12, 1:36 PM MST, 12 hours 9 minutes earlier.

Area forecast discussion, May 12, 1:36 PM MST, 12 hours 9 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
236 PM MDT Sun May 12 2013

.DISCUSSION...Warm temperatures will continue today and tonight
ahead of an approaching weather system. Isolated to scattered
showers and thunderstorms will be possible this evening and could
last through the night, particularly across north central Idaho
and west central Montana. The warm temperatures will continue
increased snow melt and thus, rivers and small streams will remain
high.

A strong cold front is expected to pass through western Montana
and north central Idaho on Monday. Forecast models have delayed
the frontal passage until Monday afternoon and evening for most
locations other than extreme northwest Montana, which will see the
front pass mid-day. This will allow temperatures for much of the
region to warm nicely, especially across southwest Montana. The
later passage of the cold front has increased the probability of
strong to potentially severe thunderstorms. The main threats from
thunderstorms will be frequent lightning, strong winds, and heavy
rain, although there is potential to see some hail as well.
Locations along and south of a line from Lookout Pass to Polson to
Great Falls will have the highest likelihood of seeing the strong
to severe storms. These storms will be capable of producing heavy
rain, which could pose issues to recent burn scars in north
central Idaho, as well as to rivers and streams already near
bankfull, mainly across northwest Montana on the Yaak and Flathead
Rivers. Winds in general will be quite gusty with the frontal
passage Monday afternoon and evening. Lemhi County could see some
of the strongest winds.

The thunderstorm threat will quickly end Monday evening as the
front moves out of the region. A cooler and drier airmass will
move into the region behind the front for Tuesday and Wednesday.
Another round of unsettled weather is possible on Thursday and
Friday as another upper level trough and cold front are
anticipated to move through the area.

&&

.AVIATION...Mid to high level cloud cover will increase over the
region this evening ahead of an approaching weather system. A few
showers and thunderstorms are possible this evening and may
continue into the overnight hours. KBTM and KMSO have the greatest
chance to see a thunderstorm. Winds will continue to increase from
the southwest this afternoon and will gust to 25 kts at times for
all airfields through the evening. A strong cold front will move
through western Montana and north central Idaho on Monday afternoon.
Thunderstorms will likely be widespread and could produce gusty
winds, heavy rain, and possibly some hail.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula
Hazardous weather outlook, May 12, 10:49 AM MST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
1149 AM MDT SUN MAY 12 2013

IDZ005>008-130600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
1049 AM PDT SUN MAY 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING ACROSS THE
IDAHO AND CLEARWATER COUNTIES. THE MAIN THREATS WITH THESE STORMS
WOULD BE LIGHTNING, HEAVY DOWNPOURS, AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE ACROSS NORTH-CENTRAL IDAHO BY MONDAY
EVENING. EMBEDDED THUNDERSTORMS AHEAD AND ALONG THE FRONTAL BOUNDARY
WILL BRING AN INCREASED THREAT FOR LIGHTNING, HEAVY DOWNPOURS AND
STRONG GUSTY WINDS. INTENSE RAINFALL WITH A FEW OF THESE
THUNDERSTORMS MAY CAUSE LOCALIZED FLOOD CONCERNS...ESPECIALLY IN
AREAS NEAR RECENT WILDFIRE BURN SCARS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ004>007-043-130600-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
1149 AM MDT SUN MAY 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH-CENTRAL IDAHO AND
WESTERN MONTANA ON MONDAY. SOME OF THE STORMS COULD BECOME SEVERE
AND CAPABLE OF PRODUCING HAIL...DAMAGING WINDS AND FREQUENT
LIGHTNING. INTENSE RAINFALL WITH A FEW OF THESE THUNDERSTORMS MAY
CAUSE LOCALIZED FLOOD CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ003-130600-
FLATHEAD/MISSION VALLEYS-
1149 AM MDT SUN MAY 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN MONTANA ON MONDAY.
SOME OF THE STORMS COULD BECOME SEVERE AND CAPABLE OF PRODUCING
HAIL...DAMAGING WINDS...AND FREQUENT LIGHTNING. INTENSE RAINFALL
WITH A FEW OF THESE THUNDERSTORMS MAY CAUSE LOCALIZED FLOOD
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 12, 10:05 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1105 PM MDT SUN MAY 12 2013

MTZ005-006-130545-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
1105 PM MDT SUN MAY 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI COUNTY UNTIL 1145
PM MDT...

AT 1057 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF DARBY...OR 14 MILES
SOUTHWEST OF HAMILTON...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAMILTON...DARBY...
CONNER...WOODSIDE...COMO...CHARLOS HEIGHTS...PINESDALE...GRANTSDALE
AND CORVALLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4642 11389 4594 11382 4573 11426 4634 11437
TIME...MOT...LOC 0505Z 250DEG 26KT 4609 11422

ZUMPFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Flathead

When
May 13, 1:45 AM MST to May 15, 11:00 AM MST
Where
Flathead County, 0.6 mi ESE of Columbia Falls to 1.79 mi E of Evergreen
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.366, -114.168

Farmer crops adjacent to the Flathead River between Evergreen and Columbia Falls were inundated with water.

Flood, Flathead

When
May 13, 4:00 PM MST to May 14, 6:00 PM MST
Where
Flathead County, 10.68 mi NNW of Polebridge Sonderson to 12.73 mi NNW of Apgar
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.993, -114.420

Minor flooding occurred across low lying areas adjacent to the north fork of Flathead river.

Flood, Lincoln

When
May 13, 7:45 PM MST to May 14, 2:30 PM MST
Where
Lincoln County, 5.37 mi W of Yaak to 8.86 mi NNW of Troy Usfs Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Park/Forest Service
Coordinates
48.827, -115.818

A forest service employee reported minor flooding on the Yaak River at the Whitetail campground.

Flood, Flathead

When
May 14, 1:30 AM MST to 6:45 PM MST
Where
Flathead County, 1.83 mi ENE of West Glacier to 2.82 mi NNW of Coram
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
48.509, -113.932

Minor flooding occurred to agricultural lands in the low lying areas adjacent to the middle fork of the Flathead River near West Glacier.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447733, 447794, 447731, 447734.